PPI-Induced Acute Interstitial Nephritis Is A Kidney-Related Side Effect That Has Been Known About For Many Years, But FDA Only Mandated A Drug Label Change In December 2014
The drug companies responsible for the following proton pump inhibitors (PPIs) heartburn drugs added to the Warning and Precautions part of their respective drug labels a new section about acute interstitial nephritis (AIN) in December 2014:
- Aciphex (rabeprazole sodium) Delayed-Release Tablets
- Dexilant (dexlansoprazole) delayed-release capsules
- Nexium (esomeprazole magnesium) delayed-release capsules, for oral use
- Nexium I.V. (esomeprazole sodium) for injection
- Prevacid (lansoprazole) delayed release capsules
- Prevacid SoluTab (lansoprazole) Delayed-Release Orally Disintegrating Tablets
- Protonix (pantoprazole sodium) delayed-release tablets
- Protonix IV (pantoprazole sodium)
But there was a medical journal article about the possible increased risk of acute interstitial nephritis among users of Prilosec (omeprazole) -- the first PPI heartburn drug approved by the FDA, in 1989 -- way back in 1992. And over the past ten years, at least, as seen in some articles which are presented below, it became clear that acute interstitial nephritis was a so-called "class effect" for all of these eight proton pump inhibitors. Yet this "new" drug safety warning about PPI-induced acute interstitial nephritis (AIN) was not added until December 2014.
Put otherwise, acute interstitial nephritis had been a known kidney-related side effect of Nexium, Prevacid, Protonix, Dexilant, and Aciphex for several years, at least, before the drug companies started to warn about it in the drug labels for these widely-used heartburn drugs.
The obvious question, "Why?", might lead to a discussion of corporate profits over patient safety....
In August 2011 the consumer advocacy group Public Citizen petitioned the FDA to immediately add a "Black-Box" warning to the product labels of all heartburn medicines in the PPI class of drugs about acute interstitial nephritis (among several other serious side effects).
For reasons that are not altogether clear, it was not until October 2014 that the FDA mandated warnings about the increased risks of acute interstitial nephritis. And, as mentioned at the outset, that additional information about this serious kidney, or renal, medical condition was added to the drug labels in December 2014. However, it was not required to be presented in the form of a "Black-Box" warning, which would have appeared predominantly at the beginning of the label for the prescription-drug versions of Nexium, Prevacid, and the other PPI heartburn drugs listed above.
As an aside, we point out that the over-the-counter (OTC) versions of Prilosec, Prevacid, and Nexium are subject to different requirements as regards what drug-side effects warnings appear on the box packaging. But PPI-induced acute interstitial nephritis (AIN) can be caused by these OTC heartburn products just like it can be caused by the prescription drug versions of PPI heartburn medicines.
Strictly Confidential, No Obligation.
From a handful of medical journal articles, here are some of the fundamental facts about this well-established association between acute interstitial nephritis and the PPI heartburn drugs like Nexium, Prevacid, and Prilosec.
From "Proton Pump Inhibitors and Acute Interstitial Nephritis", found in the May 2006 edition of Clinical Gastroenterology and Hepatology:
Conclusion: With the ever more widespread use of this class of medications, PPI-induced [acute interstitial nephritis (AIN)] is likely to become more frequent. There is now evidence to incriminate all the commercially available PPIs, suggesting there is a class effect. Failure to recognize this entity might have catastrophic long-term consequences including chronic kidney disease. Increased awareness might facilitate more rapid diagnosis and management of this potentially reversible condition.
From "Proton pump inhibitors and acute kidney injury: a nested case–control study". published July 16, 2013 by BMC Nephrology:
Background: ... [A]s the use of PPIs has grown more widespread so have safety concerns. A growing body of literature suggests that this class of drugs may be linked to acute kidney injury, which can potentially lead to chronic injury or kidney failure. In 1992, a sentinel case-report identified the PPI [Prilosec (omeprazole)] as a possible cause of acute interstitial nephritis (AIN) in an elderly woman. Since that time, numerous biopsy-confirmed case reports and retrospective descriptive reports have been published suggesting a connection between PPI use and AIN....
... Classically, AIN has been described to present the following triad of events: fever, rash, and arthralgias. Unfortunately, in case-reports of PPI-induced AIN, the triad of symptoms was present in a minority of subjects. Most complaints were nonspecific, including fever, fatigue/lethargy, weight loss, and nausea/vomiting. Laboratory abnormalities were more consistently present in PPI-induced AIN cases, with elevated serum creatinine, pyuria, proteinuria, and hematuria observed in over 60% of the cases. Because of varied clinical presentation and lack of accurate non-invasive tests, AIN can only be definitively diagnosed through a renal biopsy. [footnotes omitted]
From "Acute kidney injury following proton pump inhibitor therapy", found in the March 2007 edition of Kidney International:
DISCUSSION: ... Classically, AIN associated with methicillin presents with hypersensitivity as manifested by the triad of symptoms including fever, rash, and eosinophilia. However, as with other non-methicillin drugs, this presentation appears to be less common in patients with PPI-induced AIN....
The timing from initiation of drug to presentation with kidney involvement appears to be quite variable, occurring anywhere from 1 week to 9 months.... In patients who were re-challenged (most often accidental or unsuspected) with the drug after suspected PPI-induced AIN, symptoms occurred much more rapidly, usually developing kidney injury within days.
Diagnosis of PPI-induced AIN should be made based on renal biopsy given the infrequency of classic signs and symptoms. Biopsy typically shows an interstitial infiltrate with or without tubulitis. In the largest case series to date where biopsy findings were recorded, 88% of patients, but not all, had eosinophils in the tubulointerstitium.15 Glomeruli in most cases were normal, unless there was another unrelated kidney lesion also present. [footnotes omitted]
From "A nationwide nested case-control study indicates an increased risk of acute interstitial nephritis with proton pump inhibitor use", found in the October 2014 edition on Kidney International:
DISCUSSION: We found that the current use of the PPIs [Prilosec (omeprazole)], [Protonix (pantoprazole)], or [Prevacid (lansoprazole)] was associated with a significantly increased risk of acute interstitial nephritis resulting in hospitalization compared with past use. The absolute risks were very low, but appeared substantially higher in older users. Although these rates should be interpreted with some caution owing to small numbers and wide [confidence intervals (CIs)], the apparent age-related effect has clinically important implications given the aging population and the higher proportionate use of PPIs in older patients....
And medical journal articles from 2015 and 2016 were included in this earlier report, "Heartburn Drugs Prilosec, Prevacid, And Nexium May Cause Kidney-Related Side Effects According To Medical Researchers", which we wrote a few weeks ago.
We will continue to follow this important drug safety issue, which has been well-known by kidney specialists and nephrologists for quite some time, but is only now getting out somewhat to general doctors, and less so to the people who are using Nexium, Prevacid, and these other PPI heartburn drugs.